Abnormal Eye Movement and Agitated Delirium in a 26-Year-Old

Caroline Tschibelu, MD

Disclosures

January 20, 2021

Most cases of serotonin syndrome are mild and can treated by withdrawal of the offending agent and supportive care, with complete resolution of the presenting symptoms.[1] Most cases of serotonin syndrome present for care within 6-24 hours of onset of symptoms and resolve within the following 24 hours.

Agitation and tremors can be treated with benzodiazepines (which are nonspecific 5-HT antagonists); however, in severe cases, patients may require neuromuscular paralysis, sedation, or intubation. Hyperthermia over 106°F (41.1°C) is usually a poor prognosis. Patients presenting with hyperthermia and severe muscle rigidity should be managed with antipyretics, neuromuscular paralysis, sedation, or intubation as indicated.[11]

Serotonin syndrome may be complicated by rhabdomyolysis, disseminated intravascular coagulation (DIC), hepatic or renal dysfunction, and lactic acidosis. Therefore, obtaining urinalysis, renal and hepatic function measurement, and a DIC profile should be part of management. Confirm or deny use of illicit or recreational drugs, especially in cases of intentional overdose, because this may complicate the clinical picture and delay diagnosis.

Cyproheptadine is the recognized therapy for serotonin syndrome. Cyproheptadine is a histamine-1 receptor antagonist with anticholinergic and antiserotonergic properties. It is taken orally, and the initial dose is 4-12 mg, repeated every 2 hours, and discontinued if the maximum dose of 32 mg is reached without symptom improvement.[12]

Although serotonin syndrome is rare, the case of Libby Zion in 1984 was instrumental in influencing and changing medicine in an unprecedented way. Zion was a patient who had been taking phenelzine, an antidepressant.[13] The therapeutic effects of phenelzine may continue for as long as 2 weeks after discontinuation. Zion was given meperidine for agitation, which led to deadly manifestations of serotonin syndrome. That case led to reforms in the grueling hours of medical residents across the United States.

Serotonin syndrome resolves over time if promptly diagnosed and appropriately managed. Thus, correctly diagnosing serotonin syndrome is important. Polypharmacy also increases the risk for serotonin syndrome; therefore, reconciling a patient's medications is important if serotonin syndrome is suspected. Remember that such medications as fluoxetine have a long half-life and may require 5-8 weeks to be cleared from the system; thus, additional serotonergic medications should be cautiously added.

The patient in this case was successfully managed by discontinuing the inciting agents and was treated with cyproheptadine and supportive care. After complete resolution of all symptoms, the patient was discharged (2 days after admission).

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....